Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      The replacement hormone starts to work immediately. The medication you are on is T4 which has a half-life in the body of just a tad under seven days. So any that is not used one day, is still around available for use for another day (or more). The dose you are on will accumulate, in other words. T4 is converted in many parts of the body into T3 as we need it (T3 is the form the cells need for metabolic purposes). You will need additional blood tests to determine whether or not the dose the doctor has you on is the correct dose for you. (For this test, you need to wait — we wait for the dose to accumulate properly, and then we wait a bit longer for the pituitary’s TSH levels to adjust to the dose). Even if the dose you are on turns out the be the correct dose for you, it takes time for the swelling to be reabsorbed, and any inflammation in joints or muscle tissue to subside. It would be nice if it all happened quickly, but it doesn’t, so you need to be tuned into “progress” rather than “normal” right now.

      As for your RAI working “too well,” I think that perhaps you should think in terms of “hurrah, it’s gone!” I realize it’s a pain to have to deal with severe hypo right now, but the better the RAI works, the less likely it is that you will have to deal with major fluctuations of thyroid activity in the future. The antibodies are still there: if there is sufficient thyroid tissue left after RAI or surgery, those antibodies CAN make you ill again. I have several friends who have had thyroid cancer, and they have had surgery AND huge doses of RAI to eliminate every last vestige of thyroid tissue in their bodies. They are active, healthy people on replacement hormone. The replacement hormone does work to keep us healthy. So, even if your RAI took out all of your thyroid tissue, you can expect to live a healthy, full and active life — all other things being normal.

      I hope you are seeing progress, and feeling much better soon.
      Bobbi — NGDF Online Facilitator

      Anonymous
        Post count: 93172

        Well, after the bad week, when will I start to feel the effects of starting Synthroid? I started yesterday and later that evening I started to feel my heart rate go up to “normal” (well for me it felt normal considering I was extreme hypo). Woke up and now I’m still swollen and even more so around my eyes. Yes I need to keep telling myself it took years to become hyper and be diagnosed with Graves’ and I so trying to keep a positive attitude now that I’ve gone hypo and need to realize it may take years to reverse all the damage. Typing this even hurts (my joints) but I just wanted to also know now that my thyroid was totally killed off (the RAI worked too well)do I need to watch out for symptoms of Graves’ coming back? My emotional state has been a roller coaster and I just want a somewhat normal healthy balance in my state of mind.
        Thanks
        Kim

        Anonymous
          Post count: 93172

          Thanks Bobbi for writing back. Took a nap and am feeling a little better. Unfortunately I dont think I should talk to my parents when they call and wake me up. They thought I had had a stroke because I slurred (another severe side effect of hypo)and came right over to find I was talking normal by the time they got there. I do have one more question and do feel foolish for asking but this is the perfect place to ask: Does this mean my Graves’ is in permanent remission since the thyroid is the only organ it attacks? If I dont have one any longer I am hoping this is true but then again, maybe its me being naive.
          Kim

          Anonymous
            Post count: 93172

            Hi, Kim:

            I don’t think our doctors would call what you are experiencing “remission,” based on the definition of remission as I understand it.

            Nevertheless, what you should expect, once you and your doctor get you on a correct dose of replacement hormone, is that you will regain your health. Thyroid issues, properly managed now, should not make you ill again.

            It is always possible, since the antibodies are still present, for them to be able to cause minor irritations. I went, briefly, hyperthyroid a few years ago. Since I know the symptoms of hyper, I caught it quickly, and the “fix” was easy: a temporary drop in the amount of replacement hormone I take. It was a nuisance, but it did not make me ill for long enough to create problems. I have also gone more hypo, over time, requiring an increase in replacement dose. The natural progression of autoimmune diseases is to destroy the organ affected, so for us, going hypo can be part of the natural progression of Graves. So, you might need a bigger dose of replacement over time.

            Therefore, it is necessary to make sure that your thyroid levels are checked periodically. Forever. Typically that becomes once a year.

            But the key issue is health. And once you are controlled on the proper dose of replacement hormone, you can expect to regain your health.

            I hope this helps.

            Bobbi — NGDF Online Facilitator

            Anonymous
              Post count: 93172

              Bobbi,

              I went to the endo last week for my first visit since going hypo. I had started the Levoxyl near the beginning of April. I had one blood test since being on it and my TSH was 2.21. The endo told me that my numbers were perfect and released me telling me to have the GP check it yearly.

              I am happy to finally be better, but it seems like there should be more than one check to make sure that the #’s are going to stay “normal” before being released to a yearly check by my GP. Is this “normal” practice for endo’s? I think I would have felt better going back for one last check at 3 months. I’m still having a lot of problems with swelling and she told me to have my GP check me for other autoimmune diseases. I just feel like since I had the RAI I was pushed out rather quickly. Believe me, I don’t like going to the doctor all the time, but I would like to feel a little more confident in her decision.

              Trish

              Anonymous
                Post count: 93172

                Your GP/family practice doctor can order the blood tests, too. And, you do not have to wait a year, if you feel that you have symptoms that might indicate wonky thyroid levels. Usually, the GPs are easier to get into than the endos anyway, if there are just standard blood checks going on.

                I do not know what “standard practice” is as far as how long an endo might watch us after RAI/surgery. I am still seeing my endo — once a year, now — after ten years. But I spend time away from my home base, and I’ve noticed that GPs over the years have tended to make the same recommendations as my endo does, when she gets the test results.

                Bobbi — NGDF Online Facilitator

                Anonymous
                  Post count: 93172

                  Bobbi,

                  I went to my GP last night for a regular follow-up. She didn’t understand the release so early either, but she decided to check my levels again in a couple of months, and then if they are the same, we can wait longer for the next set.

                  She also ran bloodwork for Rhuematoid arthritis and Lupus. The swelling comes and goes and the joint pain is getting worse again. My ankles will stiffen when sitting for as little as 5 minutes and I am a secretary and my hands hurt most of the time. I don’t like taking the Lasiks as a fix for the swelling – they don’t always work and sometimes they work too good!

                  I should get the results in a couple of days.

                  Trish

                  Anonymous
                    Post count: 93172

                    It sounds, Trish, like your GP is alert and watchful — which is good.

                    I hope you are feeling better soon.
                    Bobbi – NGDF Online Facilitator

                  Viewing 8 posts - 1 through 8 (of 8 total)
                  • You must be logged in to reply to this topic.